Medical Services Patients & Visitors Health Information For Medical Professionals Quality About Us
Text Size:  -   +  |  Print Page  |  Email Page

Hydrocodone/oxycodone overdose


Hydrocodone and oxycodone are opioids, drugs that are mostly used to treat extreme pain.

Hydrocodone/oxycodone overdose occurs when someone intentionally or accidentally takes too much medicine containing these ingredients. A person may accidentally take too much of the medicine because they are not getting pain relief from their normal doses. There are several reasons why a person may intentionally take too much of this medicine. It may be done to try to hurt oneself or to get high or intoxicated.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or a poison control center at 1-800-222-1222.

Alternative Names

Overdose - hydrocodone; Overdose - oxycodone; Vicodin overdose; Percocet overdose; Percodan overdose; MS Contin overdose; OxyContin overdose

Poisonous Ingredient

Hydrocodone and oxycodone belong to a class of narcotic medicines called opiates. These medicines are man-made versions of the natural compounds found in opium.

Where Found

Hydrocodone and oxycodone are usually found in prescription painkillers. The most common painkillers that include these two ingredients are:

  • Norco
  • OxyContin
  • Percocet
  • Percodan
  • Vicodin
  • Vicodin ES

These medicines may also be combined with the non-narcotic medicine, acetaminophen (Tylenol).


When you take the correct or prescribed dose of these medicines, side effects may occur. In addition to relieving pain, you may be drowsy, confused and in a daze, constipated, and possibly nauseated.

When you take too much of these medicines, symptoms become much more serious. Symptoms may develop in the following body systems:

Eyes, ears, nose, and throat

  • Pinpoint pupils

Gastrointestinal system

  • Constipation
  • Nausea
  • Spasms of the stomach or intestinal tract
  • Vomiting

Heart and blood vessels

  • Low blood pressure
  • Weak pulse

Nervous system

  • Coma
  • Drowsiness
  • Possible seizures

Respiratory system

  • Difficulty breathing
  • Slow breathing that requires more effort
  • Shallow breathing
  • No breathing


  • Bluish-colored fingernails and lips

Before Calling Emergency

The following information is helpful for emergency assistance:

  • The person's age, weight, and condition
  • Name of product (as well as the ingredients and strength, if known)
  • The time it was swallowed
  • The amount swallowed
  • If the medicine was prescribed for the person

However, DO NOT delay calling for help if this information is not immediately available.

Poison Control What to Expect at the Emergency Room

In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The health care team will closely monitor the person's breathing. The person may receive:

  • Activated charcoal
  • Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
  • Blood and urine tests
  • Chest x-ray
  • CT (computed tomography, or advanced imaging) scan
  • EKG (electrocardiogram, or heart tracing)
  • Fluids through a vein (intravenous or IV)
  • Laxative
  • Medicines to treat symptoms, including naloxone, an antidote to reverse the effect of the poison, many doses may be needed

Additional therapies may be needed if the person took hydrocodone/oxycodone with other drugs, such as Tylenol or aspirin.

Outlook (Prognosis)

If you receive medical attention before serious problems with your breathing occur, you should have few long-term consequences, and will probably be back to normal in a day.

However, this overdose can be deadly or can result in permanent brain damage if treatment is delayed and a large amount of oxycodone or hydrocodone is taken.


Bardsley CH. Opioids. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 162.

Goldfrank LR, Flomenbaum NE, Lewin NA, et al. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw-Hill; 2006.

Review Date: 1/26/2015
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.